Louisiana, 2012

Tornado and Damaging Wind in Louisiana, May 23, 2012

May 23, 2012 · NWS LIX · 2 events in 2 counties and zones

A stationary frontal boundary aided the development of isolated severe thunderstorms over southeast Louisiana, including one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stationary frontal boundary aided the development of isolated severe thunderstorms over southeast Louisiana, including one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 23, 11:55 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 23, 11:55 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1255 PM CDT WED MAY 23 2012

.AVIATION...

TODAY TO BE MUCH LIKE YESTERDAY. SATELLITE SHOWS MOSTLY SCATTERED
CUMULUS BETWEEN 4000 TO 5000 FEET OVER THE AREA. ISOLATED
VICINITY THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON BUT
POPS ARE STILL TOO LOW TO HAVE A TEMPO OR PROB GROUP. VISIBILITIES
COULD DROP AGAIN OVERNIGHT MAINLY OVER LAKEFRONT FROM HAZY
CONDITIONS. VFR IS EXPECTED TO DOMINATE THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 827 AM CDT WED MAY 23 2012/

UPDATE...

SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A DRY CAP ABOVE 760 MB
AND AN UNSTABLE AIR MASS REMAINING WITH A PW OF 1.19 INCHES AND AN
LI OF -4.4. A SHARP INVERSION IN PLACE BETWEEN THE SURFACE AND
500 FEET ASL WITH TEMPERATURES RANGING FROM THE MID 60S TO THE MID
70S. WINDS LIGHT AND VARIABLE NEAR THE SURFACE...LIGHT AND
SOUTHWESTERLY IN THE LOWER LEVELS WITH A WEST TO NORTHWESTERLY
FLOW IN THE UPPER LEVELS.

PREV DISCUSSION... /ISSUED 505 AM CDT WED MAY 23 2012/

SYNOPSIS...

WELL DEFINED COLD FRONT HAS BECOME STATIONARY ACROSS THE FORECAST
AREA...EXTENDING FROM JUST SOUTH OF BATON ROUGE TO LAKE
PONTCHARTRAIN TO ABOUT 15 MILES SOUTH OF PASCAGOULA. TEMPERATURES
ARE IN THE LOWER 70S WITH DEWPOINTS AROUND 70 DEGREES SOUTH OF THE
FRONT...WITH 60S JUST NORTH OF THE FRONT...AND EVEN 50S UP IN
SOUTH CENTRAL MISSISSIPPI. SATELLITE IMAGERY SHOWS A COMPLEX UPPER
PATTERN WITH A LOW GETTING READY TO MOVE OFF THE GEORGIA/SOUTH
CAROLINA COAST WITH A TROUGH EXTENDING INTO THE EASTERN GULF OF
MEXICO...ANOTHER SHORTWAVE TROUGH MOVING SOUTHEAST ACROSS TEXAS
AND NORTHERN MEXICO...AND A WEAK SHORTWAVE TROUGH MOVING SOUTHEAST
ACROSS ARKANSAS. ISOLATED THUNDERSTORMS HAVE DEVELOPED NEAR THE
FRONTAL BOUNDARY SOUTH OF JACKSON COUNTY AND MOBILE...AND IN AN
AREA OF WIND AND MOISTURE CONVERGENCE FROM THE LOWER MISSISSIPPI
RIVER DELTA TO NEAR GRAND ISLE.

SHORT TERM...

WEAK SHORTWAVE TROUGH MOVING INTO THE FORECAST AREA COMBINED WITH
DAYTIME HEATING SHOULD INTERACT WITH THE LINGERING FRONTAL
BOUNDARY...OTHER CONVERGENCE BOUNDARIES...AND ADEQUATE MOISTURE
AND INSTABILITY FOR ISOLATED SHOWERS AND THUNDERSTORMS WITH A 10
TO 20 PERCENT CHANCE OF RAIN. THE FRONTAL BOUNDARY WILL BE
WEAKENING AND MOVE NORTH OF THE FORECAST AREA BY LATE TODAY OR
TONIGHT. MOST OF THE RAIN SHOULD BE GONE AROUND SUNSET OR SHORTLY
THEREAFTER. A RIDGE OF HIGH PRESSURE IN THE MID/UPPER LEVELS WILL
BUILD INTO THE CENTRAL GULF COAST REGION FROM THE WEST THURSDAY
AND THURSDAY NIGHT WHILE A SURFACE RIDGE BUILDS IN FROM THE EAST.
THIS WILL RESULT IN SUBSIDENCE...WARMING MID LEVEL
TEMPERATURES...AND DRYING OF THE AIR COLUMN. ANY CHANCE OF RAIN ON
THURSDAY WILL BE VERY LOW...LESS THAN 5 PERCENT.

LONG TERM...

MID/UPPER LEVEL HIGH PRESSURE WILL STRENGTHEN OVER THE LOWER
MISSISSIPPI AND TENNESSEE VALLEYS FRIDAY INTO SATURDAY WITH A
RIDGE OF SURFACE HIGH PRESSURE REMAINING ACROSS THE AREA. THIS
WILL RESULT IN CONTINUED DRY WEATHER WITH LESS CLOUD COVER. THIS
WILL MEAN PLENTY OF SUNSHINE AND HOT TEMPERATURES FOR DAYTIME
HIGHS AND NEAR TO SLIGHTLY ABOVE AVERAGE LOWS. HAVE GONE A COUPLE
DEGREES ABOVE THE MAV GUIDANCE ON FRIDAY...AND CLOSE TO THE HOT
MEX NUMBERS ON SATURDAY. THE SOUTHERLY WINDS WILL BRING MORE HUMID
CONDITIONS...BUT IT SHOULD NOT BE OVERLY OPPRESSIVE DUE TO THE DRY
AIR JUST ABOVE THE SURFACE THAT WILL TEND TO MIX DOWN. MOST INLAND
AREAS WILL BE ABOVE 90 FRIDAY AND SATURDAY WITH COASTAL AREAS
BELOW 90 DUE TO THE SEA BREEZES.

THE MID LEVEL HIGH PRESSURE AREA SHOULD WEAKEN INTO A NARROW RIDGE
ALONG THE CENTRAL GULF COAST REGION SUNDAY INTO MONDAY WITH A
BREAK IN THE RIDGE BY TUESDAY OR WEDNESDAY OF NEXT WEEK. THE GFS
TAPS INTO SOME OF THE DEEPER TROPICAL MOISTURE THAT IS NOW OVER
THE WESTERN CARIBBEAN SEA AS FLOW PATTERN BRINGS THE MOISTURE
NORTH THEN WEST NEAR THE CENTRAL GULF COAST SUNDAY INTO EARLY NEXT
WEEK. THE ECMWF KEEPS THE MID LEVEL RIDGE A LITTLE MORE ENTRENCHED
AND DOES NOT BRING THE DEEPER MOISTURE INTO THE AREA. HAVE
CONTINUED THE PREVIOUS TRENDS OF BLENDING THE GFS AND
ECMWF MONDAY...THEN FAVORING THE GFS ON TUESDAY. A SLIGHT
INCREASE IN CLOUD COVER SHOULD KNOCK BACK TEMPERATURES A COUPLE
DEGREES...BUT IT WILL LIKELY REMAIN A DEGREE OR TWO ABOVE AVERAGE
EARLY NEXT WEEK. 22/TD

AVIATION...
EXPECTING TODAY TO BE MUCH LIKE YESTERDAY. SATELLITE SHOWS LITTLE
MORE THAN HIGH CLOUDS OVER THE AREA BUT MID LEVEL DECK WILL LIKELY
DEVELOP AGAIN TODAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT
POPS STILL TOO LOW TO HAVE A TEMPO OR PROB GROUP. VFR WILL DOMINATE
THE PERIOD.

MEFFER

MARINE...
WEAK RIDGE CENTERED OVER NORTHEASTERN GULF KEEPING LIGHT WEST TO
SOUTHWEST WINDS IN PLACE. STATIONARY FRONT IS CURRENTLY LOCATED
ALONG THE COAST. THIS AREA WITH BE THE FOCUS FOR CONVECTION
INVITATION AS IT ALREADY HAS BEEN OVER THE LAST FEW HOURS. STORMS
OVER COASTAL WATERS WILL LIKELY DISSIPATE LATE MORNING AS COMMONLY
HAPPENS IN SUMMER REGIME. LATER ROUND OF ACTIVITY IF INLAND STORMS
DEVELOP AND TRACK SOUTHWARD FROM NW FLOW REGIME.

DEEPENING SURFACE HIGH WILL DEVELOP OVER THE EASTERN US WHILE SFC
TROUGH OVER FAR WESTERN PLAINS DOES THE SAME. RESULT WILL BE
TIGHTENING PRESSURE GRADIENT AND WINDS WILL INCREASE IN RESPONSE TO
THIS. EXPECT 10 TO 15 KNOTS WITH SEAS IN 3 TO 4 FOOT RANGE THIS
WEEKEND.

MEFFER

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING WEATHER IN SUPPORT OF CLEANUP AFTER CHEMICAL
FIRE IN WEST BATON ROUGE PARISH.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  89  67  92 /  10   0   0   0
BTR  68  91  71  92 /  10  10   0   0
ASD  67  89  67  90 /  10  10   0   0
MSY  72  89  71  91 /  10  10   0   0
GPT  70  86  70  89 /  10  10   0   0
PQL  66  88  65  90 /  10  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 10:38 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1138 AM CDT WED MAY 23 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-241200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1138 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY ACROSS THE AREA WILL RETREAT NORTH AS A WARM
FRONT THIS AFTERNOON. ADDED MOISTURE AND SURFACE HEATING WILL
YIELD ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. A
FEW OF THE THUNDERSTORMS MAY BECOME STRONG AND PRODUCE FREQUENT
LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 12:59 PM CST, 1 hour 8 minutes before
LAZ060-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH...

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HAHNVILLE...OR ABOUT 5 MILES
NORTHWEST OF DES ALLEMANDS...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DES
ALLEMANDS...BOUTTE...HAHNVILLE...NORCO...NEW SARPY AND DESTREHAN

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT  LIGHTNING AND HEAVY
RAIN. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS
PASSED.
Special weather statement, May 23, 1:16 PM CST, 51 minutes before
LAZ049-057-058-232015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GONZALES...OR ABOUT 4 MILES
NORTHWEST OF LUTCHER...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LUTCHER...
GRAMERCY...GARYVILLE...RESERVE AND LAPLACE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 23, 1:55 PM CST, 12 minutes before
LAZ061-062-064-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON
PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 2 MILES NORTHWEST OF NEW ORLEANS...MOVING
EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAKEFRONT
AIRPORT AND EAST NEW ORLEANS

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, St. Bernard

When
May 23, 2:07 PM CST to 2:08 PM CST
Where
St. Bernard County, 1.13 mi NNE of Arabi to 1.32 mi NE of Arabi
Rating
EF0
Path length
0.24 mi
Path width
33 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
29.964, -89.990

A NWS storm survey confirmed a short and narrow damage path about 0.25 miles long and 100 feet wide. Eyewitnesses reported seeing a funnel cloud before residences were damaged. The damage path started near the corner of Puma and Chinchilla Streets. The damage path extended northeast to near the corner of Bear Street and Cougar Drive. Approximately 10 homes received minor damage. The most extensive damage was one carport being destroyed and also causing shingle and roof cap damage. Winds were estimated at 70 mph.

Thunderstorm Wind, West Feliciana

When
May 23, 4:30 PM CST
Where
West Feliciana County, St Francisville
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.770, -91.380

A few trees were reported uprooted in St. Francisville. A funnel cloud was briefly sighted by sheriff's deputies. Rainfall at the EOC totalled 1.75 inches.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyThe tornado archive for Louisiana, 2012Warnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380439, 380440.